Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 124, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 24, 2024, 4:29 PM CDT for Lee County, Phillips County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2024, 4:29 PM CDT (21:29 UTC)
- Expired
- May 24, 2024, 5:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lee County, AR, Phillips County, AR
The radar
The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1606 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:27 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 24, 3:27 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
327 PM CDT Fri May 24 2024
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 323 PM CDT Fri May 24 2024
Unsettled weather will persist through Memorial Day weekend with
multiple rounds of heavy rain anticipated. In addition, severe
weather chances will return on Sunday. The main concern at this
time will be flooding as elevated rainfall rates accompany storms
through Monday morning. Fortunately, dry conditions should return
by Wednesday.
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 323 PM CDT Fri May 24 2024
3PM radar imagery depicts mostly dry conditions over the Mid-
South with a few pop-up thunderstorms forming over portions of
north Mississippi. Overall confidence for storm coverage this
afternoon and evening is low due to uncertainties regarding how
well the environment will recover from this morning's convection.
However, satellite imagery depicts clearing skies over portions of
the Mid-South, which may further encourage storm development over
the next few hours. If storms do materialize, damaging winds and
large hail will be the main concerns.
Greater confidence exists overnight for a line of showers and
thunderstorms to dive southeast across Missouri, impacting the
Mid-South after midnight. The severe weather threat with this
line will be low due to the presence of a strong Elevated Mixed
Layer. Instead, the greatest concern will be heavy rainfall as
precipitable water values are forecast to be around the 99th
percentile. Prolific rainfall rates are anticipated overnight,
with a few areas forecast to see an additional 1 to 2 inches of
rain. Additional precipitation will further aggravate rivers and
streams, leading to rises above bankfull. We strongly suggest at
this time that you have a flood plan in place through the weekend.
A Flood Watch has been issued for the entire Mid-South through
Monday morning.
A lull in precipitation is possible by midmorning Saturday as the
aforementioned line pushes out of the area. There is a chance for
thunderstorms to redevelop in northeast Mississippi in the late
afternoon hours, but confidence for this remains low. If a storm
does develop, it will be capable of damaging winds.
Additional severe weather chances appear likely on Sunday as a
shortwave trough ejects across the Central Plains. Some model
discrepancies are evident for this forecast package, with the
ECMWF favoring a more progressive system tracking across southern
Missouri. If this solution materializes, severe weather impacts
will be more likely across the Mid-South, especially in areas of
northwest Tennessee. Timing of severe weather appears to be Sunday
evening into the overnight hours. At this time, midlevel lapse
rates are forecast to be around 7.5 C/km. In addition, MLCAPE
around 2500 J/kg and 0-3 km SRH of 250 m2/s2 are forecast.
Therefore, any storm that does develop will be capable of
producing all hazards of severe weather.
By midweek, upper level ridging should put an end to our unsettled
weather pattern with dry conditions returning Wednesday.
ANS
&&
.AVIATION...
(18Z TAFS)
Issued at 1143 AM CDT Fri May 24 2024
Periods of convection are expected this afternoon and overnight with
a much higher confidence of storms tonight. Very heavy rainfall
will likely result in brief periods of VFR Vis. Prevailing wind
will remain from the south to southwest 5-10kts but could be gusty
and variable near thunderstorms. Storms should come to an end
around mid morning with VFR conditions prevailing during the
afternoon hours.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Monday morning for ARZ009-018-026>028-035-
036-048-049-058.
MO...Flood Watch through Monday morning for MOZ113-115.
MS...Flood Watch through Monday morning for MSZ001>017-020>024.
TN...Flood Watch through Monday morning for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...ANS
AVIATION...JDSIn the hours before
Local storm report, May 24, 3:31 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
331 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg Algoma 34.18N 89.03W
05/24/2024 Pontotoc MS Public
Trees down in Algoma.
&&
MJLocal storm report, May 24, 3:34 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
334 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM Tstm Wnd Dmg 1 SW Troy 34.15N 88.92W
05/24/2024 Pontotoc MS Public
Hail was at least quarter-sized on Pontocola
Road at Highway 41.
&&
MJLocal storm report, May 24, 3:35 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
335 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Hail Troy 34.17N 88.90W
05/24/2024 M1.25 Inch Pontotoc MS Public
&&
MJLocal storm report, May 24, 3:36 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
336 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM Hail 1 SW Troy 34.15N 88.92W
05/24/2024 E1.00 Inch Pontotoc MS Public
Corrects previous tstm wnd dmg report from 1
SW Troy. Hail was at least quarter-sized on
Pontocola Road at Highway 41.
&&
MJLocal storm report, May 24, 3:51 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
351 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Hail 5 NW Troy 34.14N 88.91W
05/24/2024 E1.50 Inch Pontotoc MS Public
image sent in with estimated ping pong ball
sized hail on hwy 41 5 miles northwest of
Troy.
&&Special weather statement, May 24, 4:20 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
420 PM CDT Fri May 24 2024
ARZ035-036-048-MSZ001-TNZ088-242145-
St. Francis AR-Cross AR-Crittenden AR-DeSoto MS-Shelby TN-
420 PM CDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ST. FRANCIS...
CENTRAL CRITTENDEN...SOUTHEASTERN CROSS...NORTHWESTERN DESOTO AND
SOUTHWESTERN SHELBY COUNTIES THROUGH 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hughes, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
West Memphis, Marion, Earle, Hughes, Parkin, Crawfordsville,
Edmondson, Horseshoe Lake, Widener, Sunset, Anthonyville, Jennette,
Lake Cormorant, Simsboro, Pinckney, New Home, Crittenden, Cottonwood
Corner, Browns, and Louise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3528 9069 3526 9019 3485 9020 3486 9020
3486 9024 3498 9068
TIME...MOT...LOC 2120Z 243DEG 17KT 3499 9045
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JPRThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:59 AM CDT | Special Weather Statement | MEG | Shelby | 31 min |
| May 24, 6:39 AM CDT | Special Weather Statement | MEG | Fayette | 36 min |
| May 24, 6:42 AM CDT | Special Weather Statement | MEG | Fayette | 18 min |
| May 24, 7:18 AM CDT | Special Weather Statement | MEG | McNairy | 27 min |
| May 24, 7:34 AM CDT | Special Weather Statement | MEG | Crockett | 26 min |
| May 24, 7:46 AM CDT | Special Weather Statement | MEG | Chester, Madison | 29 min |
| May 24, 7:53 AM CDT | Special Weather Statement | MEG | Gibson | 22 min |
| May 24, 8:15 AM CDT | Special Weather Statement | MEG | Crockett, Dyer, Gibson, Madison | 30 min |
| May 24, 8:17 AM CDT | Special Weather Statement | MEG | Lake | 28 min |
| May 24, 8:21 AM CDT | Special Weather Statement | MEG | Hardeman, Hardin, McNairy | 24 min |
| May 24, 8:27 AM CDT | Areal Flood Advisory | MEG | Crockett, Dyer, Gibson, Haywood, Madison | 5 hr |
| May 24, 8:40 AM CDT | Areal Flood Advisory | MEG | Hardin, McNairy | 3 hr |
| May 24, 8:43 AM CDT | Special Weather Statement | MEG | Carroll, Crockett, Gibson, Lake, Madison, Obion and 1 more | 32 min |
| May 24, 8:44 AM CDT | Special Weather Statement | MEG | Hardin, McNairy | 31 min |
| May 24, 8:56 AM CDT | Flash Flood Warning | MEG | Crockett, Gibson, Madison | 3 hr |
| May 24, 9:11 AM CDT | Special Weather Statement | MEG | Crockett, Gibson, Madison, Obion, Weakley | 34 min |
| May 24, 9:24 AM CDT | Areal Flood Advisory | MEG | Dyer, Obion | 68 min |
| May 24, 9:50 AM CDT | Areal Flood Advisory | MEG | Chester, Hardeman, Madison | 9 min |
| May 24, 9:59 AM CDT | Flash Flood Warning | MEG | Chester, Hardeman, Madison | 4 hr |
| May 24, 10:29 AM CDT | Flash Flood Warning | MEG | Dyer, Gibson, Obion | 5 hr |
| May 24, 11:03 AM CDT | Flood Watch | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 64 hr |
| May 24, 11:50 AM CDT | Areal Flood Advisory | MEG | Crockett, Gibson, Madison | 2 hr |
| May 24, 11:56 AM CDT | Areal Flood Advisory | MEG | Haywood, Madison | 3 hr |
| May 24, 12:21 PM CDT | Areal Flood Warning | MEG | Crockett, Gibson | 3 hr |
| May 24, 1:48 PM CDT | Areal Flood Warning | MEG | Crockett, Gibson, Hardeman, Madison | 2 hr |
| May 24, 4:32 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 43 min |
| May 24, 6:14 AM CDT | Special Weather Statement | MEG | Benton, Tippah | 16 min |
| May 24, 7:19 AM CDT | Areal Flood Advisory | MEG | Tippah | 3 hr |
| May 24, 7:38 AM CDT | Special Weather Statement | MEG | Prentiss | 37 min |
| May 24, 9:13 AM CDT | Special Weather Statement | MEG | Alcorn, Benton, Prentiss, Tippah, Tishomingo | 32 min |
| May 24, 9:27 AM CDT | Flash Flood Warning | MEG | Prentiss, Tishomingo | 3 hr |
| May 24, 11:43 AM CDT | Special Weather Statement | MEG | Monroe | 32 min |
| May 24, 11:47 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 28 min |
| May 24, 12:09 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 51 min |
| May 24, 12:57 PM CDT | Special Weather Statement | MEG | Monroe | 33 min |
| May 24, 2:35 PM CDT | Special Weather Statement | MEG | Pontotoc | 25 min |
| May 24, 3:01 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 44 min |
| May 24, 3:18 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 42 min |
| May 24, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Lee, Monroe | 33 min |
| May 24, 4:50 PM CDT | Special Weather Statement | MEG | Tate | 25 min |
| May 24, 4:55 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 50 min |
| May 24, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 48 min |
| May 24, 5:37 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tunica | 38 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 48 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 40 min |
| May 24, 6:13 PM CDT | Special Weather Statement | MEG | Coahoma | 32 min |
| May 24, 6:23 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tate | 52 min |
| May 24, 6:33 PM CDT | Flash Flood Warning | MEG | DeSoto, Tate | 3 hr |
| May 24, 6:55 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Pontotoc, Yalobusha | 50 min |
| May 24, 6:52 AM CDT | Special Weather Statement | MEG | Clay | 38 min |
| May 24, 7:03 AM CDT | Special Weather Statement | MEG | Greene | 27 min |
| May 24, 7:43 AM CDT | Special Weather Statement | MEG | Clay | 32 min |
| May 24, 4:04 PM CDT | Severe Thunderstorm Warning | MEG | Lee, St. Francis | 41 min |
| May 24, 4:20 PM CDT | Special Weather Statement | MEG | Crittenden | 25 min |
| May 24, 5:08 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 52 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.